The patient was admitted to the hospital with a diagnosis of acute thyrotoxicosis, secondary to exogenous thyroid hormone. She was initially treated with IV hydration and benzodiazepines, however, her symptoms only improved minimally and she continued to be delirious with tachycardia for over 72 hours. The patient’s vitals and mental status finally stabilized on day 3 of hospitalization, when she was evaluated by a toxicologist who recommended initiating propranolol to mitigate the symptoms of hyperthyroid-associated increased beta-adrenergic tone. The patient was discharged on the fourth day after labs showed her thyroid function tests were now within normal range.

On the product website, the company claimed that the supplement was for research purposes only, but comments on the website indicated that consumers were purchasing it for weight loss purposes. For patients with hypothyroidism, pharmaceutical thyroid supplementation is available but only by prescription. Purchasing thyroid supplements off the Internet is risky given the contents and dosing of the supplement can be unpredictable. Consumption of products with clinically relevant amounts of triiodothyronine may put patients at increased risk for side effects such as profound mental derangements.

For healthcare professionals, it is important when evaluating patients with signs and symptoms of thyrotoxicosis to inquire about dietary supplement use and to review product labeling to learn the contents. The use of beta-blockers may be considered to attenuate symptoms, in addition to supportive care. While the FDA’s authority related to dietary supplements is generally limited, reporting adverse events via the FDA’s Medwatch Safety Information and Adverse Event Reporting Program helps the agency monitor safety issues associated with these products. It is also imperative for clinicians to caution patients who are looking for weight loss solutions to be wary of purchasing dietary supplements over the Internet, particularly those with thyroid hormone as an active ingredient.


Continue Reading

References:

1. Haque, T., Sasatomi, E., and Hayashi, P. H. Drug-Induced Liver Injury: Pattern Recognition and Future Directions. Journal of Gut and Liver.  

2. Regina, A., Majlesi, N. Notes from the Field: Thyrotoxicosis After Consumption of Dietary Supplements Purchased Through the Internet. Morbidity and Mortality Weekly Report.

References

1. Haque, T, Sasatomi, E, and Hayashi, P. H. Drug-Induced Liver Injury: Pattern Recognition and Future Directions